Alert archive / Georgia / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 33, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at May 31, 1997, 7:10 PM EDT for Long County, Tattnall County, Georgia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 31, 1997, 7:10 PM EDT (23:10 UTC)
- Expired
- May 31, 1997, 7:45 PM EDT
- In force
- 35 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
Counties Long County, GA, Tattnall County, GA
The radar
The Charleston,SC radar (KCLX), 117 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 11.2 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 357 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 587 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
088 WUUS1 KCHS 312312 RRA SVRCHS GAC183-267-312345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 710 PM EDT SAT MAY 31 1997 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 745 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN GEORGIA ...LONG COUNTY...TATTNALL COUNTY AT 705 PM RADAR INDICATED A SEVERE THUNDERSTORM IN THE WESTERN SECTION OLONG COUNTY AND THE EASTERN SECTION OF TATTNALL COUNTY NEAR THE CITY OF GLENNVILLE. THIS AREA OF STORMS WILL CONTINUE TO AFFECT THE AREA UNTIL AROUND 740 PM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 1:56 PM EDT, 5 hours 14 minutes earlier.
Area forecast discussion, May 31, 1:56 PM EDT, 5 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 140 PM EDT SAT MAY 31 1997 TROPICAL AMS ALG CST WITH CONTG ONSHORE FLOW AND INSTAB NEXT 48 HRS. MODELS KEEP 50-60% THRUOUT ...BUT THIS TYPE OF FLOW TYPICALLY EXHIBITS A PATTERN OF OFFSHORE RW AT NIGHT...ALONG IMMED CST IN MRNG..AND MOVG INLAND/BCMG TRW 15-20 MILES INLAND IN AFTERNOON..CONTG FURTHER INLAND IN EVENING....AS HAS HAPPENED TODAY. WITH SFC LOW STUCK OVR OHIO/TN VLY AND UPR LOW BCMG CUTOFF OVR AL/MS...THIS PATN MAY STAY FOR A WHILE. IF ABV PATTERN CANNOT BE INCLUDED IN ZONES THEN WILL MASSAGE IT FOR NWR AND LOCAL DISSEMINATION. ON CWF...OBSVD WNDS LIGHTER THAN CUR FCST..AND MORE ELY. .TNGT...SE WIND 15 KT. SEAS 4 FT. .SUN...S WIND 15 KT INCRG TO 20 KT. SEAS INCRG TO 5 FT. .SUN NIGHT...S WIND 15 KT. SEAS 5 FT. .MON...S WIND 15 KT. SEAS 4 FT. SCT RW/TRW THROUGHOUT ALL PDS. JFT
Nearby
Severe Thunderstorm Warnings in Georgia, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.